Digoxin poisoning: symptoms, lethal dose

The symptoms of poisoning and overdose digoxin

Cardiologists often recommend digoxin for the treatment of acute or chronic heart failure. The drug has a high efficiency, activates the myocardium, regulates the heart rate. But the antiarrhythmic effect of the drug is able to provoke poisoning with digoxin. The cause of this paradoxical situation is the large number of pathologies for which patients are recommended cardiac glycoside in the presence of a narrow therapeutic range.

Distinctive features of digoxin

The glycoside is in the form of tablets and solutions for parenteral administration. What is digoxin (digoxin) can help treat some cardiovascular diseases, was discovered when studying the clinical picture of poisoning by digitalis and certain types of Lily. The main action of the drug is a direct effect on the myocardium increasing power cuts, but a decrease in their frequency. In the use of digoxin is developing a strong diuretic effect, but in this direction the drug is not used for obvious reasons.

The prevalence in the diet of the patient food containing protein, contributes to insufficient absorption of digoxin and increasing time of adsorption in the gastrointestinal tract. This can cause a person to take another pill, that will provoke death.

Narrow focus of action of the drug allows it to be used exclusively for the treatment of diseases of the heart. The main indications for administration of digoxin are:

  • tachycardia;
  • atrial fibrillation;
  • specific pathology of the myocardium.

The glycoside has found application in pediatric practice to reduce heart rate in children. Toxicologists noted the frequent cases of poisoning in the background of the easy availability of drugs and increase the number of followers of self-medication. How dangerous a drug is: digoxin if it helps one person, then the other it will trigger a vast intoxication even at the lower dose. You absolutely can not drink glycoside people with a history of any of the following diseases:

  • reduced heart rate;
  • chest pain of unknown cause;
  • blockade of cardiac origin.

A number of recommendations of the cardiologist on the use of digoxin significantly limits the range of patients. When calculating the dosage the doctor is guided by the results of the diagnostic instrumental investigations. Even in the presence of the indications for use in the treatment of cardiac diseases the drug is not administered to people with deficiency of potassium and magnesium in the body due to diuretic effect. Digoxin toxicity occurs in patients with diseases of the kidneys and urinary tract.

READ  Poison curare: what is it, what kind of wood it is produced

The causes of intoxication digoxin

A large number of glycoside poisoning occurs because of the characteristics of the pharmacological action of the basic substance. To therapeutic efficiency was maximum, it is necessary to establish the relevant concentration of the drug inside the blood stream. This process is in direct proportion to the absorption of digoxin, its rate of spread and the timely release of urine. In violation of one of these stages is developing extensive intoxication.

The glycoside poisoning sometimes develops when a decrease in functional activity of the liver. In its cells (gepatitah) the metabolism of the drug with the formation of large conglomerates. At impossibility of this process, the digoxin accumulates in the liver and begins to destroy it.

The factors that trigger toxicity are:

  1. The use of high doses of digoxin.
  2. Old and old age.
  3. Acute and chronic renal failure.
  4. Excessive production of biologically active steroids by the adrenal glands.
  5. Receiving antiarrhythmics.

Patients periodically undergo hemodialysis, digoxin is prescribed only for health reasons. Welcome glycoside is sometimes carried out by a person with intent to commit murder or suicide. Small children are curious, so poisoning the child has at eating a beautiful and bright berries of Lily of the valley. Digoxin is also contained in these plants:

  • yellow oleander;
  • Foxglove;
  • sea onion.

Such an overdose of digoxin provokes severe complications and even can cause death of a person. If a patient without a doctor’s prescription takes in conjunction with cardiac glycoside anti-microbial agents or antibiotics, the probability of poisoning is significantly increased. These drugs prevent the elimination of digoxin from the body, and it begins to accumulate in the tissues.

The first signs of poisoning

The appearance of dangerous symptoms of poisoning can be avoided if you suspect an excess of dosage in the early stages of a pathological process. The ability of digoxin to accumulate in the tissues, is well known to people who are constantly using cardiac glycoside.

The reception of such potent drugs elderly relatives to be monitored. They can forget that recently took a pill of digoxin, and take another. Such excess dosage will cause serious consequences to the body.

When performing electrocardiography evident changes in heart rhythm:

  1. The myocardium begins to contract late.
  2. Quickens the heart rate, causing ventricular and atrial tachycardia.
  3. Conducting heart the way hardly spreading the pulses.
  4. Atrium and ventricle begin to contract independently from each other.
READ  Harmful whether the Supplement E220 in dried fruits and other products

The early diagnosis allows treatment and to avoid relapse, so characteristic in cardiovascular diseases.

The main symptoms of poisoning

A lethal dose for a person with normal health with 20-25 mg of digoxin. The possibility of death increases in the use of glycosides with alcohol or drugs with similar pharmacological properties. The first symptoms appear after 3-4 hours after the penetration of digoxin into the bloodstream. The severity of symptoms of intoxication depends on the body’s resistance to toxic compounds, the quantity of the active substance products in the diet of the victim.

In old age the ability of digoxin to accumulate in the tissues can cause poisoning. Therefore, such patients during therapy cardiologists gradually reduce the daily dosage. If symptoms of intoxication appeared, immediately canceled.

Poisoning causes malfunction of the gastrointestinal tract. First there is nausea, which gives way to painful vomiting, then there is a disorder stool (diarrhea). After an hour, the person is diagnosed following symptoms of intoxication with digoxin:

  • changes heart rhythm, developed atrial fibrillation or bradycardia;
  • reduced functional activity of the myocardium, causing tissue hypoxia;
  • constant excess of the dosage, promotes weight loss, lack of appetite, exhaustion;
  • there is a tremor of upper and lower extremities, and in the absence of medical intervention – seizures;
  • develop headaches, localized on different sites;
  • the skin is dry and pale, the lips and nasolabial triangle take on a blue color;
  • hypertension is replaced by a pressure drop to lower values;
  • occurs disorder of the Central nervous system: hallucinations, delusions, emotional instability.

An important symptom of improper use of the digoxin treatment is the onset of depression. The victim for a long time in a depressed state, experiencing high anxiety, have problems falling asleep.

Acute poisoning provokes violations of visual functions. In humans, visual acuity is reduced, you get to see the colored spots when trying to focus. After a significant increase in the concentration of digoxin in the blood comes oxygen starvation of the brain cells. He is not able to carry out its primary activities are to redirect nerve impulses for optimal functioning of all vital systems. Occurs in pulmonary edema and cardiac arrest.

READ  Beer poisoning: symptoms, treatment

First aid for intoxication digoxin

If dangerous symptoms appear in humans if treated heart disease, you should report them to the doctor. The cardiologist will reduce the dosage of digoxin or will make a full withdrawal of the drug. Acute intentional or accidental overdose requires urgent introduction of an antidote. Therefore, you should call the ambulance, and then try to alleviate the condition affected by digoxin:

  1. If he is conscious, you should put him down and to reassure. If you experience fainting a person need to turn sideways to reduce the likelihood of undigested food into the respiratory tract.
  2. Give the victim 2-3 glasses of warm water, which dissolved a few crystals of potassium permanganate or a teaspoon of salt. Induce vomiting to discharge from the stomach of the pure liquid without impurities, particles of food.
  3. Strong sweet tea will help to not bind adsorbed fabrics digoxin.
  4. After gastric lavage a person needs to drink a few tablets of activated charcoal or any of the enterosorbent.

You can not give the victim medications for headaches or stomach cramps. Such self-medication can result in severe complications, interfere with the diagnostics.

Digoxin antidote – atropine and its analogues. After injecting the antidote, the victim will be hospitalized for the conduct of detoxification treatment in hospital.

The recovery of digoxin toxicity is in compliance with sparing diet and drinking regime. To enhance the body’s resistance recommended course of vitamins with trace elements. Intoxication cardiac glycoside can be prevented by using a rational approach to the use of pharmacological agents.